Thunderstorm Wind, Traverse
- When
- August 11, 10:15 PM CST
- Where
- Traverse County, 5 mi SE of Dumont
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.667, -96.367
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 11, 1:30 PM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 230 PM CDT SUN AUG 11 2002 MAIN FORECAST CHALLENGE IS THE CHANCE FOR CONVECTION TONIGHT. SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR MUCH OF THE CWA AS STORMS HAD BEGUN TO FIRE ALONG THE COLD FRONT JUST PUSHING INTO THE FAR NORTHWESTERN PART OF THE CWA. 18Z SOUNDING DATA FROM KABR INDICATED THE ATMOSPHERE WAS CONTINUING TO RAPIDLY DESTABILIZE DURING THE DAY WITH LIS NOW AROUND -9 AND CAPES APPROACHING 3600 J/KG. EXPECT CONVECTION TO CONTINUE ALONG THE FRONT AS IT PUSHES THROUGH THE REST OF THE CWA THIS EVENING...SO WILL KEEP LIKELY POPS GOING ALL AREAS. THE FRONT LOOKS TO BE OUT OF THE STATE BY 12Z MONDAY...WITH HIGH PRESSURE THEN NOSING INTO THE PLAINS FROM THE WEST. MAY SEE A FEW LINGERING SHOWERS IN THE FAR EASTERN CWA MONDAY MORNING WITH THE FRONT STILL IN CLOSE PROXIMITY...BUT THE REST OF THE CWA WILL BE DRY BY THEN. AN UPPER LEVEL TROUGH WILL REMAIN OVER THE PLAINS INTO TUESDAY...BUT WITH HIGH PRESSURE MOVING IN AT THE SURFACE AND REMAINING OVER THE PLAINS...DO NOT EXPECT ANY PRECIPITATION THROUGH THE REMAINDER OF THE PERIOD. WILL SEE A SHIFT BACK TO BELOW NORMAL TEMPERATURES BEGINNING MONDAY...AS H85 TEMPS FALL FROM THE LOWER 20S BACK INTO THE 10 TO 15 DEGREE RANGE. EXPECT MAINLY 70S IN THE EAST...WITH SOME LOWER 80S POSSIBLE IN THE WEST. .EXTENDED DISCUSSION... EXTENDED PORTIONS OF 00Z AVN SOMEWHAT DIFFERENT WITH EVOLUTION OF LONGWAVE PATTERN THROUGH THE EXTENDED THAN ENSEMBLES TODAY. WHILE EXTENDED AVN SHOWS A DEEPENING TROF BY SATURDAY DROPPING INTO THE NORTHERN PLAINS AS RIDGE BUILDS BOTH EAST AND WEST...ENSEMBLES...AND TO A LESSER DEGREE UKMET AND ECMWF...SHOW MORE OF A ZONAL PATTERN DEVELOPING OVER THE NRN PLAINS BY EARLY FRIDAY AND HOLDING THROUGH SUNDAY AS THE BEST TROFFING REMAINS JUST OFFSHORE OF THE WEST COAST. WITH ENSEMBLES SHOWING GOOD AGREEMENT...ONLY SMALL SPREAD ERRORS WITHIN THE RUNS...WILL EDGE CLOSER TO THAT SOLUTION. SOME INDICATIONS OF LOW POPS BY LATE SATURDAY AND EARLY SUNDAY WITH A SFC BOUNDARY DEVELOPING WEST OF THE CWA AND SLIDING EAST. BUT THAT FAR OUT TIMING LIKELY TO BE A BIG PROBLEM SO WILL LEAVE OUT FOR NOW WITH JUST AN INCREASE IN CLOUDS MENTIONED. TEMPS WILL BE COOLER THAN NORMAL EARLY IN THE EXTENDED AS REGION REMAINS UNDER THE INFLUENCE OF UPPER TROF LIFTING OUT INTO THE UPPER GREAT LAKES. THEN AS MORE ZONAL FLOW DEVELOPS WILL SEE A RETURN TO MORE AVERAGE TEMPS FOR THE REMAINDER OF THE EXTENDED. .ABR...NONE. PARKIN/FAUCETTE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
608 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 11 SW LAPLANT SD 60-70 MPH TSTORM WIND
08/11/02 DEWEY
0548 PM SPRING CREEK REC AREA SD 70 MPH TSTORM WIND
08/11/02 HUGHES
0548 PM SPRING CREEK REC AREA SD 1.75 INCH HAIL
08/11/02 HUGHESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
629 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 13 SE MISSION RIDGE SD 60 MPH WIND GUST
08/11/02 STANLEY
0616 PM BLUNT SD 85 MPH WIND GUST
08/11/02 HUGHES
0614 PM PIERRE SD 61 MPH WIND GUST
08/11/02 HUGHES
0553 PM 4 SE OKOBOJO SD 1.00 INCH HAIL
08/11/02 SULLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
751 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 10 NW STEPHAN SD .75 INCH HAIL
08/11/02 HYDE
0740 PM 4 S REE HEIGHTS SD .88 INCH HAIL
08/11/02 HAND
0735 PM PRESHO SD 1.75 INCH HAIL
08/11/02 LYMAN
0750 PM 17 N SAINT LAWRENCE SD .88 INCH HAIL
08/11/02 HANDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
905 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 1 N LYMAN SD 1.00 INCH HAIL
08/11/02 LYMAN
0825 PM 11 NW GANN VALLEY SD 1.00 INCH HAIL
08/11/02 BUFFALO
0853 PM 4 NW GANN VALLEY SD .75 INCH HAIL
08/11/02 BUFFALO
0825 PM 21 S MILLER SD 65 MPH WIND GUST
08/11/02 HANDSDZ006-010-017-018-036-037-048-051-120245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 922 PM CDT SUN AUG 11 2002 SEVERE THUNDERSTORM WATCH NUMBER 594 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTH DAKOTA... BROWN...SPINK...HAND...HYDE...FAULK...BUFFALO AND LYMAN. THE THREAT OF SEVERE WEATHER HAS ENDED OVER THIS REGION. TDK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
941 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM CLARK SD 60 MPH WIND GUST
08/11/02 CLARK
0923 PM 7 S WEBSTER SD 1.00 INCH HAIL
08/11/02 DAY
0923 PM 7 S WEBSTER SD 70 MPH WIND GUST
08/11/02 DAYThe Aberdeen radar (KABR), 161 km away, was scanning. The volume nearest the first event began at 04:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315890.